Heavy Rain, Placer
- When
- April 23, 4:00 PM PST to 10:15 PM PST
- Where
- Placer County, 2.14 mi W of Blue Canyon
- Reported by
- Department of Highways
- Coordinates
- 39.250, -120.760
There were 1.75 inches of rain that fell overnight at Drum Forebay.
Heavy snow brought chain controls and travel delays to the northern Sierra. Severe thunderstorms brought locally large hail and heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS STO wrote it up.
Heavy snow brought chain controls and travel delays to the northern Sierra. Severe thunderstorms brought locally large hail and heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Apr 23, 1:05 PM PST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 205 PM PDT Thu Apr 23 2015 .Synopsis... Showers and thunderstorms possible this evening...mainly in the higher terrain. Can't rule out a roll of thunder though in the valley mainly through midnight. A fast moving wet system pushes across the area Friday Night and Saturday morning for a nice shot of moisture. && .Discussion (Today through Sunday)... Some activity starting to fire early this afternoon up along the coastal range and also south of I-80. Don't expect activity to be as strong as yesterday given less upper forcing. However...a weak wave does push across the area later this evening and overnight which will bring a chance of convection to the valley up to around midnight. This is covered well in the current forecast. Emphasis then shifts to the next strong system which pushes across the area Friday night and Saturday morning. This isn't a particularly strong system...but will be in a good location for our area to pick up a shot of valley rain and mountain snow. Will be nice area of large scale ascent with placement of the low. Expect a nice line of precipitation and snowfall rates may be around 2" an hour early Saturday morning. This will likely cause some traffic issues so we have issued a partner email to highlight this. A highlight...maybe a snow advisory may be needed tomorrow to further highlight the event. Sunday...ridging does build back into the area for warming and dry conditions. Rasch && .Extended Discussion (Monday through Thursday) High amplitude upper ridging modeled to move through Interior NorCal Monday into early Tuesday of next week resulting in dry weather with well above normal temperatures. Upper 80s expected for high temps in the Central Valley with lower 90s possible in the Northern Sacramento Valley Monday. Short wave trough pushes into the PacNW late Wed into Thur bringing some synoptic cooling with increasing onshore flow. Main threat of precip looks to remain north of the forecast area attm. && .Aviation... Mnly VFR conds ovr Intr NorCal thru Fri aftn exc lcl MVFR conds poss til arnd 06z Fri in mtn shwrs/tstms with isold shwrs/tstms poss in Cntrl Vly this eve. Lcl SWly sfc wnd gsts to 25 kts poss in Delta tngt with areas Wly sfc wnd gsts to 30 kts poss ovr hyr trrn erly this eve and agn Fri aftn/eve. && .STO Watches/Warnings/Advisories... None. &&
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
232 PM PDT THU APR 23 2015
CAZ017-064-232215-
CLEAR LAKE/SOUTHERN LAKE COUNTY CA-SOUTHERN SACRAMENTO VALLEY CA-
232 PM PDT THU APR 23 2015
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN YOLO COUNTY IN CENTRAL CALIFORNIA
EXTREME SOUTHEASTERN LAKE COUNTY IN NORTHERN CALIFORNIA
UNTIL 315 PM PDT
AT 230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF RUMSEY..MOVING SOUTHEAST AT 5
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3892 12240 3892 12219 3876 12223 3878 12227
3883 12230 3883 12239 3884 12241 3890 12241
TIME...MOT...LOC 2132Z 309DEG 3KT 3888 12234
CSThe national radar mosaic for the moment the first event began.
7 heavy rain, 2 heavy snow, 1 hail. Local standard time, as filed.
There were 1.75 inches of rain that fell overnight at Drum Forebay.
Quarter size hail was reported in the town of North San Juan.
Heavy rain reported, 1.66 inches storm total.
A weather spotter measured a storm total of 9 inches of snow, 1.12 inches of snow water equivalent.
A weather spotter measured a storm total of 13 inches of new snow.
Spotter reported 1.62 inches of rain over the last 24 hours.There were 0.30 inches of rain within the last hour, with some snow mixed in.
Heavy rain reported, 1.57 inches storm total.
Heavy rain reported., 1.10 inches storm total.
Heavy rain reported., 1.18 storm total.
Heavy rain reported by NWS employee, 1.19 inches storm total.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573704, 573701, 573705, 574036, 574039, 573708, 573710, 573711, 573713, 573714.